MAUDE Adverse Event Report: PENUMBRA, INC. LP SYSTEM DETACHMENT HANDLE; HCG, KRD

PENUMBRA, INC. LP SYSTEM DETACHMENT HANDLE; HCG, KRD
Model Number RLPH1
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned ruby coil lp revealed kinks on the pusher assembly.If the device is forcefully advanced against resistance during the procedure, damage such as this may occur.This damage likely contributed to the device failure to detach during the procedure.During functional testing, the ruby coil lp was unable to detach using the returned handle and a demonstration handle.The device was unable to manually detach as well.Further evaluation of the device revealed that the pet lock was separated, the pull wire was slightly retracted from its alignment feature.This damage was a result of an unsuccessful detachment attempt of the embolization coil during the procedure.Further evaluation also revealed offset coil winds on the embolization coil.This damage was likely incidental to the complaint.Evaluation of the returned ruby coil lp revealed that the pet lock was separated on the proximal end of the pusher assembly and the embolization coil was detached from its pusher assembly.If the pet lock is separated and the pull wire is retracted from the pusher assembly ddt, the embolization coil will detach from its pusher assembly.The detached embolization coil was not returned for evaluation.Further evaluation of the device revealed pusher assembly kinks.This damage was likely incidental to the complaint.Evaluation of the returned handle revealed a functional and undamaged device.During functional testing, the handle was tested with a handle test fixture and performed within specification.The handle was able to detach a demonstration ruby coil lp without issue.Penumbra coils and handles are visually inspected and functionally tested during incoming inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-00410, 3005168196-2021-00411.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a type ii endoleak of the inferior mesenteric artery (ima) and superficial femoral artery (sfa) using ruby coil lps, an lp system detachment handle (handle), a non-penumbra microcatheter, and a 5fr catheter.It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician advanced a ruby coil lp into the vessel and attempted to detach it using a handle; however, the ruby coil lp failed to detach even after the alignment zone (pet lock) had separated.Therefore, the ruby coil lp was removed.The physician then advanced a new ruby coil lp to the target location and attempted to detach it using the handle; but the same issue occurred.Therefore, the physician decided to remove the ruby coil lp.However, while retracting the ruby coil lp, the physician noticed the coil had unintentionally detached within the microcatheter under fluoroscopy.Subsequently, the physician attempted to flush the ruby coil lp, but the coil was stuck within the microcatheter.Therefore, the physician attempted to push the ruby coil lp through the microcatheter using the pusher assembly; however, access was lost with the microcatheter and 5fr catheter.Therefore, the microcatheter containing the detached ruby coil lp was removed.The procedure was completed using other coils, a new microcatheter, and the same 5fr catheter.There was no report of an adverse effect to the patient.

Brand Name
LP SYSTEM DETACHMENT HANDLE
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11436845
Report Number3005168196-2021-00412
Device Sequence Number3117378
Product Code HCG
UDI-Device Identifier00815948021969
UDI-Public00815948021969
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K192955
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/08/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/12/2025
Device Model NumberRLPH1
Device Catalogue NumberRLPH1
Device Lot NumberF98815
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2021
Initial Report FDA Received Date03/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005